Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

March 28, 2021Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Mar 28, 2021, 4:18 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 4:18 PM EDT (20:18 UTC)
Expired
Mar 28, 2021, 5:00 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC

Counties Greene County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS82 KMHX 282018
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
418 PM EDT Sun Mar 28 2021

NCZ029-044-079-080-091-193-282100-
Greene-Beaufort-Lenoir-Northern Craven-Martin-Pitt-
418 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHERN
LENOIR...NORTHWESTERN CRAVEN...PITT...SOUTHEASTERN MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...

At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bruce to 6 miles southeast of
Fremont. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Washington, Winterville, Ayden, Farmville,
Grifton, Stokes, Snow Hill, Bell Arthur, Pactolus, House,
Shelmerdine, Calico, Black Jack, Bruce, Dawson, Graingers, Institute
and Jason.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3555 7782 3573 7757 3577 7751 3574 7686
      3530 7728 3534 7782 3538 7780 3540 7780
      3543 7783
TIME...MOT...LOC 2017Z 254DEG 39KT 3574 7751 3546 7791 

$$

DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 4:07 PM EDT, 11 minutes earlier.

Area forecast discussion, Mar 28, 4:07 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
407 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A strong cold will sweep through the region this evening, followed
by high pressure building over the area early next week. Another
stronger cold front will move through late next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 355 PM Sunday...Strong to severe thunderstorms are
developing just north and west of our CWA in prefrontal warm
sector ahead of strong cold front currently crossing the
mountains. The storms have the potential to produce some large
hail and strong gusty winds. A Severe Thunderstorm Watch is in
effect for a large part of our CWA through 9 pm. Resultant sea
breeze has likely stabilized coastal sections, so the main
threat will be along and west of the Highway 17 corridor over
the next 2-4 hours. Carried likely PoPs into the late evening,
dropping off quickly after the front sweeps offshore by midnight
or shortly thereafter as drier air surges in. Lows by morning
will drop into the mid to upper 40s as gusty NW/NNW winds
continue behind the strong cold front.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 4 PM Sunday...Cool high pressure builds across the mid
Atlantic and Southeast on Monday. Drier Canadian air and sunny
skies will be the rule with highs in the upper 50s coast to
low/mid 60s inland. Dewpoints are likely to drop into the 30s as
much drier air rules.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 PM Sunday...Cool and dry to start the week before
another cold front approaches the area Wednesday and moves
through by Thursday morning.

Monday Night...Slightly cooler night with lows in the low 40s
inland and upper 40s in coastal areas.

Tuesday...Latest model runs have slowed the development of srn
stream system originating in the southeast, keeping most of the
precip threat to our south. PoPs were decreased in the morning
to reflect this. A slight chance of precip was left in for
southern portions of the CWA in the morning gradually spreading
northward through the day. SFC high pressure center offshore
shifts further NE throughout the day. With onshore flow, decent
heating, and moisture to the south, clouds will develop from
south to north bringing with them a chance of rain.

Wednesday...Another shortwave trough accompanied with a cold
front approaches midweek, bringing more unsettled weather with
it. Highs Wed in the mid 70s. Rain likely ahead of the front in
the morning, with a slight chance of thunderstorms developing in
the afternoon with solid heating and moisture advection. Timing
of FROPA has slowed to Wednesday evening/night. Forcing
associated with the passage of the sharp front overnight
Wednesday will allow thunderstorms to persist until the front
moves offshore Thursday morning.

Thursday and Friday...Cool dry air in the wake of the cold front
have highs and lows below normal. Skies clear behind the front,
allowing temps to reach the mid to upper 50s. Guidance has
trended cooler with the airmass since yesterday, lows Thursday
night reaching just below freezing and hovering around freezing
Friday night. Frost and freeze headlines are on the table but
still a little too far out to issue.

Saturday...Dry and cool, but beginning to warm with highs in
the upper 50s touching 60 occasionally and lows overnight in
the low 40s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 135 PM Sun...Expecting primarily VFR conditions with
gusty winds through the TAF period. We are looking at a short
window (1-3 hours) of sub VFR conditions mainly between 0-4Z
this evening as a strong cold front crosses the area and
produces scattered to numerous showers and thunderstorms.
Expect fairly rapid clearing behind the front from west to east
after 5Z (1AM) with clear skies by dawn. Ahead of the front
gusty southwest winds to 30 kt will continue with winds shifting
to northwest behind the front late this evening to 20 kt and
continuing through early Mon afternoon before diminishing late
in the day.

Long Term /Mon night through Friday/...
As of 415 AM Sunday...VFR conditions for Tuesday, then more
unsettled weather Wed/Thur will bring sub-VFR conditions.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 405 PM Sunday...SW winds have increased to 20-25 knots
over most of the waters at late afternoon with gusts to around
30 knots. These gusty winds will continue overnight with seas
building to as high as 6-9 feet tonight. Winds shift to the NW
at 15 to 25 kt behind the a strong cold front overnight with
seas slowly subsiding to 5 to 7 feet toward morning. For
Monday, winds become more northerly at diminish to 10-20 knots
later in the day, with seas dropping off to 3-5 feet by late
afternoon. No changes needed to the SCA's at this time.

Long Term /Mon Night through Friday/...
As of 415 AM Sunday...Seas calm temporarily with high pressure
dominating the region first part of the week but begin to build
again ahead of a strong front set to cross the area Wednesday
night. Strong NWerly surge behind the front will keeps winds and
seas up for most of the end of the week, increasing the chance
of SCAs starting Wednesday night and lasting through the end of
the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ136-137.
     Small Craft Advisory until 8 AM EDT Monday for AMZ135.
     Small Craft Advisory until 5 AM EDT Monday for AMZ131-230-231.
     Small Craft Advisory until 11 AM EDT Monday for AMZ150-152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CEB
AVIATION...JME/CEB
MARINE...CTC/CEB
Hazardous weather outlook, Mar 28, 4:07 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Sun Mar 28 2021

NCZ029-044-045-079-080-090>092-094-193-194-198-290815-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-Inland Onslow-
407 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will develop late this afternoon
through the evening. Some storms may be be severe with damaging
winds, large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-195-196-199-203>205-290815-
Tyrrell-Mainland Dare-Mainland Hyde-West Carteret-East Carteret-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
407 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Locally dense fog is expected through the early morning hours.
Scattered to numerous thunderstorms will develop late this
afternoon through the evening. Some storms may be be severe with
damaging winds, large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 3:46 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
346 PM EDT Sun Mar 28 2021

NCZ029-282000-
Martin-
346 PM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Scotland Neck,
or 10 miles north of Tarboro, moving east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hamilton and Oak City.

LAT...LON 3606 7732 3602 7723 3602 7722 3601 7721
      3599 7721 3599 7720 3597 7719 3596 7720
      3596 7719 3595 7720 3594 7720 3594 7737
      3600 7741 3607 7733
TIME...MOT...LOC 1945Z 259DEG 38KT 3605 7749

TL
Special weather statement, Mar 28, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
418 PM EDT Sun Mar 28 2021

NCZ029-044-079-080-091-193-282100-
Greene-Beaufort-Lenoir-Northern Craven-Martin-Pitt-
418 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHERN
LENOIR...NORTHWESTERN CRAVEN...PITT...SOUTHEASTERN MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...

At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bruce to 6 miles southeast of
Fremont. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Washington, Winterville, Ayden, Farmville,
Grifton, Stokes, Snow Hill, Bell Arthur, Pactolus, House,
Shelmerdine, Calico, Black Jack, Bruce, Dawson, Graingers, Institute
and Jason.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3555 7782 3573 7757 3577 7751 3574 7686
      3530 7728 3534 7782 3538 7780 3540 7780
      3543 7783
TIME...MOT...LOC 2017Z 254DEG 39KT 3574 7751 3546 7791

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:02 PM EDTSevere Thunderstorm WarningMHXDare28 min
Mar 27, 8:13 PM EDTSpecial Marine WarningMHX92 min
Mar 27, 9:07 PM EDTSpecial Weather StatementMHXCraven, Jones, Onslow, Pamlico23 min
Mar 28, 3:53 AM EDTMarine Dense Fog AdvisoryMHX4 hr
Mar 28, 3:46 PM EDTSpecial Weather StatementMHXMartin14 min
Mar 28, 4:06 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt39 min
Mar 28, 4:44 PM EDTSpecial Weather StatementMHXDuplin, Lenoir46 min
Mar 28, 4:52 PM EDTSpecial Marine WarningMHX38 min
Mar 28, 5:18 PM EDTSpecial Weather StatementMHXWashington42 min
Mar 28, 5:32 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Jones, Onslow, Pamlico43 min
Mar 28, 5:34 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington26 min
Mar 28, 5:52 PM EDTSpecial Marine WarningMHX68 min
Mar 28, 5:59 PM EDTTornado WarningMHXTyrrell19 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.